Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Tulsa, OK

January 21, 2018Muskogee County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jan 21, 2018, 8:02 PM CST for Muskogee County, Wagoner County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2018, 8:02 PM CST (02:02 UTC)
Expired
Jan 21, 2018, 8:30 PM CST
In force
28 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Muskogee County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 49 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS54 KTSA 220202
SVRTSA
OKC101-145-220230-
/O.NEW.KTSA.SV.W.0005.180122T0202Z-180122T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
802 PM CST SUN JAN 21 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wagoner County in northeastern Oklahoma...
  Northern Muskogee County in east central Oklahoma...

* Until 830 PM CST

* At 802 PM CST, a severe thunderstorm was located 4 miles northwest
  of Oktaha, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Muskogee...                       Wagoner...
  Fort Gibson...                    Okay...
  Porter...                         Oktaha...
  Taft...                           Council Hill...
  Tullahassee...                    Keefeton...
  Wainwright...                     Summit...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3586 9523 3583 9525 3582 9527 3581 9526
      3581 9513 3575 9513 3555 9539 3555 9568
      3600 9547
TIME...MOT...LOC 0202Z 220DEG 45KT 3562 9554 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
204 
WWUS54 KTSA 220211
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
811 PM CST SUN JAN 21 2018

OKC101-145-220230-
/O.CON.KTSA.SV.W.0005.000000T0000Z-180122T0230Z/
Wagoner OK-Muskogee OK-
811 PM CST SUN JAN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR SOUTHEASTERN WAGONER AND NORTHEASTERN MUSKOGEE COUNTIES...

At 811 PM CST, a severe thunderstorm was located 5 miles southwest of
Muskogee, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Muskogee...                       Wagoner...
Fort Gibson...                    Okay...
Tullahassee...                    Keefeton...
Summit...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3586 9523 3583 9525 3582 9527 3581 9526
      3581 9513 3575 9513 3556 9537 3563 9556
      3598 9548 3597 9547
TIME...MOT...LOC 0211Z 224DEG 46KT 3568 9542 

HAIL...1.00IN
WIND...60MPH
 
$$
127 
WWUS54 KTSA 220228
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
828 PM CST SUN JAN 21 2018

OKC101-145-220238-
/O.EXP.KTSA.SV.W.0005.000000T0000Z-180122T0230Z/
Wagoner OK-Muskogee OK-
828 PM CST SUN JAN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAGONER AND
NORTHEASTERN MUSKOGEE COUNTIES WILL EXPIRE AT 830 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds to 50 mph are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3586 9523 3583 9525 3582 9527 3581 9526
      3581 9513 3575 9513 3556 9537 3563 9556
      3598 9548 3597 9547
TIME...MOT...LOC 0228Z 220DEG 45KT 3583 9526 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 5:50 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 21, 5:50 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
550 PM CST Sun Jan 21 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered rain showers and thunderstorms will continue to push
across much of Eastern Oklahoma and also Northwest Arkansas
through the evening hours as a cold front/dryline moves into the
region. The greater potential among the TAF sites will be across
Southeast Oklahoma and Northwest Arkansas. Periods of MVFR
conditions with gusty winds will be possible within any
thunderstorm development. Otherwise...VFR conditions will be
possible overnight across the CWA with few/scattered high clouds
behind the front. During the day Monday...gusty southwest to west
winds along with scattered/broken MVFR to low VFR ceilings look
to spread through the CWA as the upper low lifts east northeast
across the Central Plains.

&&

.PREV DISCUSSION... /Issued 218 PM CST Sun Jan 21 2018/

DISCUSSION...
Main concern for this forecast package is the severe weather
potential over the next 8 to 10 hours across portions of eastern
Oklahoma and western Arkansas.

Deep layer moisture has increased today per blended TPW products,
especially across parts of the area to the southeast of I-44. In
response, instability has increased some over the past few hours
areawide, with mesoanalysis showing MUCAPEs currently from
500-1000 J/kg in parts of far southeast Oklahoma. Scattered
showers have developed early this afternoon within the moist axis,
although no lightning strikes have yet been detected to the north
of the Red River. Some destabilization should continue through the
mid to late afternoon hours, with strong wind fields supporting at
least some potential for initial low-topped supercell development
and an eventual transition to a linear structure. Damaging winds
will be the main severe weather threat, with tornado potential
being a secondary concern. Very high low level shear exists in
parts of far southeast Oklahoma and west central Arkansas, which
is consistent with local ensembled updraft helicity progs, and as
such, the highest chance of a tornado will be located in this
region, likely to the south and east of a line from Ozark to Fort
Smith to Wilburton to Antlers. That being said, a nonzero tornado
threat will exist almost all the way north to I-44. Instability
will diminish through the evening hours, with the shower and
thunderstorm chance ending between midnight and 3 am Monday.

Wraparound cloud cover will overspread mainly northeast Oklahoma
and northwest Arkansas during the day Monday, leading to a cloudy
and blustery day, as westerly winds should also gust to near 40
mph at times. A Wind Advisory may be required tomorrow for some
areas north of I-40. The windy conditions, low relative
humidities, and lower cloud cover in parts of east central and
southeast Oklahoma could lead to an increased fire danger tomorrow
afternoon in locations that do not receive appreciable rainfall
today and tonight.

Tuesday through Thursday should be fairly quiet with temperatures
near to above normal and dry conditions. Fire danger may increase
some on Thursday as winds increase ahead of the next storm system
that will move through Friday and into Saturday. Moisture does not
look as abundant ahead of this system, with no more than an
isolated thunderstorm chance across southeast Oklahoma and west
central Arkansas Friday night. Cooler and drier weather will
arrive behind the system to close out next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  49  29  54 /  10  10   0   0
FSM   42  53  32  54 /  90   0   0   0
MLC   42  52  30  55 /  40   0   0   0
BVO   40  47  28  52 /  10  10   0   0
FYV   41  46  29  49 /  90  10   0   0
BYV   41  47  29  48 / 100  10  10   0
MKO   39  49  28  52 /  50   0   0   0
MIO   40  45  28  50 /  70  10  10   0
F10   40  50  29  54 /  20   0   0   0
HHW   42  56  32  57 /  90   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....20
Hazardous weather outlook, Jan 21, 5:05 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
505 PM CST Sun Jan 21 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
505 PM CST Sun Jan 21 2018

...Tornado Watch for Western Arkansas and parts of Eastern Oklahoma...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA....Along and east of a line from the northwest tip of
            Arkansas to just of Hugo, Oklahoma.
	ONSET...Now through 1am.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Along and east of a line from Miami, Oklahoma to near
           Durant, Oklahoma.
	ONSET...Now through 1am.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and east of a line from Miami, Oklahoma to near
           Durant, Oklahoma.
	ONSET...Now through 1am.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Mainly west of a Highway 75 in eastern Oklahoma.
	ONSET...Now through 10pm.

DISCUSSION...
There is some potential for an isolated tornado this evening in
western Arkansas and parts of eastern Oklahoma as thunderstorms
continue to increase and winds aloft become more favorable for
storms.  There is also the risk for a few damaging winds gusts
and isolated reports of hail near quarter size.  The greatest
tornado potential, albeit limited, is expected to be along and
east of a line from Hugo to Fort Smith to Green Forest.  The storms
will shift east and out of the area near or a little after
Midnight.

While storm motions will be fast, training of storms across
the same locations could result in locally excessive rainfall
with some risk of flooding.

Drier air coming in from the west with gusty winds will promote
some enhancement of fire spread in eastern Oklahoma this evening
behind the storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Limited Fire Weather Potential.
TUESDAY...No Hazards.
WEDNESDAY...No Hazards.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty winds behind the cold front will result in some enhancement
of the fire spread potential tomorrow in eastern Oklahoma and
northwest Arkansas.  The higher potential is likely to be in
southeast Oklahoma and west-central Arkansas.

The next weather system to approach the region could result in
some thunderstorm activity on Friday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jan 21, 6:34 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
634 PM CST SUN JAN 21 2018

OKZ076-220100-
Le Flore OK-
634 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 700 PM CST...

At 634 PM CST, a strong thunderstorm was located 6 miles northeast of
Muse, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Poteau...                         Heavener...
Wister...                         Howe...
Heavener Runestone State Park...  Lake Wister State Park...
Hodgen...

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3474 9485 3508 9469 3496 9445 3483 9445
      3465 9470
TIME...MOT...LOC 0034Z 213DEG 33KT 3476 9472
Special weather statement, Jan 21, 6:41 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
641 PM CST SUN JAN 21 2018

ARZ029-220115-
Sebastian AR-
641 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEBASTIAN COUNTY UNTIL
715 PM CST...

At 641 PM CST, a strong thunderstorm was located 3 miles southwest of
Hartford, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Fort Smith...                     Greenwood...
Mansfield...                      Hackett...
Hartford...                       Huntington...
Midland...                        Excelsior...
Burnville...                      Jenny Lind...
Patterson...                      Arkola...
Crossroads...                     Witcherville...
Dayton...                         Milltown...
Rye Hill...

A tornado watch remains in effect until 1100 PM CST for west central
Arkansas...and southeastern Oklahoma.

LAT...LON 3516 9410 3514 9412 3514 9414 3513 9414
      3508 9420 3508 9422 3506 9425 3506 9423
      3495 9435 3496 9437 3495 9438 3495 9441
      3493 9444 3494 9445 3515 9444 3531 9436
TIME...MOT...LOC 0041Z 213DEG 33KT 3499 9443
Special weather statement, Jan 21, 7:10 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
710 PM CST SUN JAN 21 2018

OKZ049-076-220145-
Pushmataha OK-Le Flore OK-
710 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR FAR NORTHEASTERN PUSHMATAHA AND
SOUTHWESTERN LE FLORE COUNTIES UNTIL 745 PM CST...

At 709 PM CST, a strong thunderstorm was located 14 miles west of
Octavia, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Whitesboro...                     Muse...
Big Cedar...                      Honobia...

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3481 9492 3464 9458 3451 9475 3451 9501
TIME...MOT...LOC 0109Z 212DEG 35KT 3449 9495
Special weather statement, Jan 21, 7:42 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
742 PM CST SUN JAN 21 2018

OKZ066-070-071-220215-
Muskogee OK-Okmulgee OK-McIntosh OK-
742 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...
NORTHWESTERN MUSKOGEE AND SOUTHEASTERN OKMULGEE COUNTIES UNTIL 815 PM
CST...

At 742 PM CST, a strong thunderstorm was located 5 miles northwest of
Stidham, moving northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Checotah...                       Oktaha...
Boynton...                        Council Hill...
Rentiesville...                   Stidham...
Raiford...                        Vivian...
Lake Eufaula State Park...        Keefeton...
Wainwright...                     Hitchita...
Pierce...                         Eram...
Onapa...

This includes Interstate 40 in Oklahoma between mile markers 245 and
270.

LAT...LON 3523 9578 3536 9590 3578 9570 3555 9525
TIME...MOT...LOC 0142Z 221DEG 42KT 3541 9578
Special weather statement, Jan 21, 7:58 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
758 PM CST SUN JAN 21 2018

ARZ011-020-220230-
Madison AR-Franklin AR-
758 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON AND
NORTHERN FRANKLIN COUNTIES UNTIL 830 PM CST...

At 757 PM CST, strong thunderstorms were located 6 miles north of
Ozark and also near Cecil, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Ozark...                          Altus...
St. Paul...                       Wiederkehr Village...
Cass...                           Saint Paul...
Pettigrew...                      Jethro...
Dutton...                         Barnes...
Redding...                        Watalula...
Brashears...                      Meg...
Toney...                          Turners Bend...
Lonelm...                         Cecil...
Taft...                           Cravens...

This includes Interstate 40 in Arkansas between mile markers 27 and
42.

A tornado watch remains in effect until 1100 PM CST for northwestern
and west central Arkansas.

LAT...LON 3577 9370 3548 9371 3537 9389 3548 9401
      3592 9376 3579 9352 3576 9352
TIME...MOT...LOC 0157Z 217DEG 40KT 3558 9381
Local storm report, Jan 21, 7:59 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
759 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     HUNTINGTON              35.08N 94.26W
01/21/2018                   SEBASTIAN          AR   LAW ENFORCEMENT

            ARKANSAS STATE POLICE IN FORT SMITH RELAYED A REPORT OF
            SOME DAMAGE TO THE WATER PLANT IN HUNTINGTON.

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:04 PM CSTSpecial Weather StatementTSALeFlore26 min
Jan 21, 6:34 PM CSTSpecial Weather StatementTSALeFlore26 min
Jan 21, 6:42 PM CSTSevere Thunderstorm WarningTSALeFlore33 min
Jan 21, 7:10 PM CSTSpecial Weather StatementTSALeFlore35 min
Jan 21, 7:19 PM CSTSevere Thunderstorm WarningTSAMcIntosh, Okmulgee26 min
Jan 21, 7:23 PM CSTSevere Thunderstorm WarningTSALeFlore37 min
Jan 21, 7:42 PM CSTSpecial Weather StatementTSAMcIntosh, Muskogee33 min
Jan 21, 8:25 PM CSTSpecial Weather StatementTSACherokee35 min
Jan 21, 8:27 PM CSTAreal Flood AdvisoryTSALeFlore, Pushmataha3 hr
Jan 21, 8:47 PM CSTSpecial Weather StatementTSALeFlore28 min
Jan 21, 9:36 PM CSTSpecial Weather StatementTSALeFlore39 min
Jan 21, 10:29 PM CSTSpecial Weather StatementTSALeFlore31 min
Jan 21, 10:37 PM CSTSevere Thunderstorm WarningTSALeFlore, Sequoyah23 min
Jan 22, 8:57 AM CSTWind AdvisoryTSACreek, Haskell, Latimer, McIntosh, Muskogee, Okfuskee and 6 more9 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.